Missouri, 2003

Hail in Missouri, July 19, 2003

July 19, 2003 · NWS SGF · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jul 18, 11:15 PM CST, 1 hour 40 minutes earlier.

Area forecast discussion, Jul 18, 11:15 PM CST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1215 AM CDT SAT JUL 19 2003

...MESOSCALE CONVECTIVE DISCUSSION...

.DISCUSSION...
CONVECTIVE COMPLEX CONTINUES TO ORGANIZE ACROSS CENTRAL AND SOUTH
CENTRAL MISSOURI.  ACTIVITY WAS DEVELOPING NORTH AND EAST OF A
BOUNDARY THAT EXTENDED FROM NEAR KANSAS CITY TO JUST EAST OF
SPRINGFIELD. MODEST LOW LEVEL JET WAS INTERSECTING THIS BOUNDARY AND
FEEDING VERY MOIST AND UNSTABLE AIR INTO THE EVOLVING CONVECTIVE
COMPLEX. MOST UNSTABLE CAPES ACROSS SOUTHWEST MISSOURI WERE STILL
NEAR 3500 J/KG.  LARGE HAIL HAS BEEN THE PRIMARY HAZARD THROUGH THE
EVENING WITH ROTATING STORMS. MODERATE 0-6 KM SHEAR OF NEAR 40 KTS
WILL CONTINUE TO SUPPORT STRONG TO ISOLATED SEVERE STORMS FOR THE
NEXT FEW HOURS. STORM MOTION WILL GENERALLY BE TO THE SOUTH AND
SOUTHEAST ACROSS SOUTH CENTRAL MISSOURI.  CONVECTION MAY TO DEVELOP
WESTWARD WITH TIME AS THE BOUNDARY MIGRATES TO THE WEST. HOWEVER
LAPS SOUNDING DATA SHOWS THE CAP HOLDING STRONG. LAPS SOUNDING OVER
SPRINGFIELD DEPICTS STRONG CONVECTIVE INHIBITION.  CELLS THAT HAVE
TRIED TO DEVELOP FARTHER WEST HAVE BEEN UNABLE TO SUSTAIN THEMSELVES
IN THIS CAPPED ENVIRONMENT SO FAR.  THEREFORE GREATEST POTENTIAL OF
THUNDERSTORMS AND ACCOMPANYING SEVERE WEATHER WILL CONTINUE MAINLY
EAST OF A WARSAW TO MARSHFIELD TO GAINESVILLE LINE. POOLING MOISTURE
AND STRONG MOISTURE CONVERGENCE ALONG THE BOUNDARY...AND TRAINING
CELLS COULD ALSO LEAD TO SOME FLASH FLOODING.

&&

.AVIATION...
(06Z TAF DISCUSSION)
WOULD EXPECT MAINLY VFR CONDITIONS AT JOPLIN (KJLN) AND SPRINGFIELD
(KSGF) AS MOST OF THE THUNDERSTORMS REMAIN FARTHER EAST ACROSS SOUTH
CENTRAL MISSOURI. GREATEST CONCENTRATION OF STORMS WILL BE NORTHEAST
AND EAST OF SPRINGFIELD (KSGF).  LOWEST CEILINGS WILL BE IN TWEB
ROUTE 233 FROM KSTL-KSGF WHERE SCATTERED MVFR AND LOCALIZED IFR
CONDITIONS CAN BE EXPECTED. CONDITIONS WILL IMPROVE AREA WIDE AFTER
SUNRISE AS STORMS GRADUALLY DISSIPATE. HOWEVER THUNDERSTORMS WILL
AGAIN DEVELOP SATURDAY AFTERNOON AND EVENING.
&&

.SGF WATCHES/WARNINGS/ADVISORIES...
.MO...HEAT ADVISORY ALONG AND WEST OF A LINE FROM CASSVILLE TO LAMAR
TO VERSAILLES THROUGH 11 PM SATURDAY.
.KS...HEAT ADVISORY ALL ZONES THROUGH 11 PM SATURDAY.

FOSTER
Hazardous weather outlook, Jul 19, 12:10 AM CST, 45 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-191100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
110 AM CDT SAT JUL 19 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME
SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

  WEATHER HAZARDS EXPECTED:

  SCATTERED THUNDERSTORMS...INCLUDING ISOLATED SEVERE THUNDERSTORMS
  WITH LARGE HAIL TO THE SIZE OF NICKELS AND WINDS UP TO 60 MPH.

  TORRENTIAL RAINFALL AND LOCALIZED FLOODING.

  AREAS AFFECTED AND TIMING:

  THE GREATEST CHANCE FOR THUNDERSTORMS AND FLOODING WILL EXIST
  EAST OF A WARSAW...TO SPRINGFIELD...TO BRANSON LINE THROUGH 6 AM.

  DISCUSSION:

  A COMPLEX OF THUNDERSTORMS CONTINUED ACROSS SOUTH CENTRAL MISSOURI
  EARLY SATURDAY MORNING.  THE STORMS WERE FORMING NORTH AND EAST OF
  A BOUNDARY THAT EXTENDED FROM KANSAS CITY TO NEAR SPRINGFIELD.
  LOW LEVEL WINDS FROM THE SOUTHWEST WILL CONTINUE TO INTERSECT THIS
  BOUNDARY...AND FEED VERY MOIST AND UNSTABLE AIR INTO THE STORM
  COMPLEX. THE STORMS WILL GENERALLY MOVE SOUTH AND SOUTHEAST AND
  AFFECT SOUTH CENTRAL MISSOURI.  SOME OF THESE STORMS WILL PRODUCE
  LARGE HAIL AND STRONG WINDS.  TORRENTIAL RAINFALL RATES IN EXCESS
  OF A TWO INCHES PER HOUR WILL ACCOMPANY SOME OF THESE STORMS WITH
  RAINFALL TOTALS IN EXCESS OF THREE INCHES LIKELY.  THESE
  RAINFALL AMOUNTS COULD RESULT IN FLASH FLOODING. A LAYER OF WARM
  AIR AT THE MID-LEVELS OF THE ATMOSPHERE WILL INHIBIT STORMS FROM
  DEVELOPING OVER FAR WESTERN MISSOURI AND EXTREME SOUTHEAST KANSAS.
  THE GREATEST THREAT FOR SEVERE THUNDERSTORMS THROUGH THE EARLY
  MORNING HOURS WILL BE EAST OF THE SPRINGFIELD AREA.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

  MORE STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE SATURDAY
  THROUGH EARLY MONDAY...AS SEVERAL UPPER AIR DISTURBANCES WILL
  INTERACT WITH THE UNSTABLE AIRMASS OVER THE REGION. THE GREATEST
  LIKELIHOOD FOR THUNDERSTORMS WILL BE FROM THE LATE AFTERNOON INTO
  THE OVERNIGHT HOURS BOTH SATURDAY AND SUNDAY.

  IN ADDITION...MORE HOT AND HUMID CONDITIONS ARE EXPECTED ON
  SATURDAY...AS HEAT INDICES MAY ONCE AGAIN EXCEED 100 DEGREES
  ACROSS SOUTHEAST KANSAS AND WESTERN MISSOURI.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION MAY BE REQUIRED DURING THE EARLY MORNING HOURS
  EAST OF A WARSAW...TO MARSHFIELD...TO GAINESVILLE LINE.

&&

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF

FOSTER

In the hours before

Local storm report, Jul 18, 9:35 PM CST, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1035 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1010 PM    1 E LAKE OZARK            MO   1.75 INCH HAIL
07/18/03   MILLER                         SILVER DOLLAR SIZE HAIL.
                                          REPORTED BY PUBLIC.
Local storm report, Jul 18, 9:48 PM CST, 3 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1048 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1035 PM    7 S ALTON                 MO   .75 INCH HAIL
07/18/03   OREGON                         DIME SIZE HAIL REPORT
                                          RELAYED BY PASSING
                                          MOTORIST. REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 10:01 PM CST, 2 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1101 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1055 PM    ELDON                     MO   FLOOD
07/18/03   MILLER                         SEVERAL CITY STREETS ARE
                                          UNDER WATER. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 18, 10:08 PM CST, 2 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1108 PM CDT FRI JUL 18 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1107 PM    ELDON                     MO   1 INCH HAIL
07/18/03   MILLER                         QUARTER SIZE HAIL AND 50
                                          MPH WINDS. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 19, 12:19 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
0119 AM CDT SAT JUL 19 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0118 AM    TUSCUMBIA                 MO   1.75 INCH HAIL
07/19/03   MILLER                         REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.
Special weather statement, Jul 19, 12:45 AM CST, 10 minutes before
MOZ055>058-068>071-079>083-090>092-095>098-104>106-191200-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
145 AM CDT SAT JUL 19 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 763...IN EFFECT UNTIL 700 AM CDT SATURDAY MORNING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BENTON...CAMDEN...CHRISTIAN...DALLAS...DENT...DOUGLAS...GREENE...
HICKORY...HOWELL...LACLEDE...MARIES...MILLER...MORGAN...OREGON...
OZARK...PHELPS...POLK...PULASKI...SHANNON...TANEY...TEXAS...WEBSTER
AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...HOUSTON...
LEBANON...OSAGE BEACH...OZARK...ROLLA...SPRINGFIELD AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

FOSTER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Texas

When
July 19, 12:55 AM CST
Where
Texas County, Roby
Measured
1.5 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.517, -92.150

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2003Every state in 2003This day in weather historyWarnings in Missouri, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5373712.